EconPapers    
Economics at your fingertips  
 

Herding in frontier markets: Evidence from African stock exchanges

Yilmaz Guney, Vasileios Kallinterakis and Gabriel Komba

Journal of International Financial Markets, Institutions and Money, 2017, vol. 47, issue C, 152-175

Abstract: We investigate herding in eight African frontier stock markets between January 2002 and July 2015, given the limited evidence on herding in frontier markets. Herding appears significant throughout the 2002–2015 period for all markets, with smaller stocks found to enhance its magnitude. Herding entails no clear asymmetries conditional on market performance; conversely, it appears notably asymmetric when conditioned on market volatility, as it is significant (or stronger) mainly during low volatility days, without this pattern, however, surviving when accounting for the 2007–2009 crisis. The US and South African markets motivate herding on a small number of occasions only, while the return dynamics of a regional economic initiative’s member-markets are found to induce herding in each other very rarely, thus demonstrating that investors’ behaviour in markets with low integration in the international financial system is not significantly affected by non-domestic factors.

Keywords: Herding; Frontier markets; Asymmetric behaviour; Africa (search for similar items in EconPapers)
JEL-codes: G01 G02 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (32)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443116301548
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:47:y:2017:i:c:p:152-175

DOI: 10.1016/j.intfin.2016.11.001

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:47:y:2017:i:c:p:152-175